Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 27, NWS Jacksonville, FL

September 5, 2004Hamilton County, Suwannee County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 5, 2004, 2:09 PM EDT for Hamilton County, Suwannee County, Florida. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 5, 2004, 2:09 PM EDT (18:09 UTC)
Expired
Sep 5, 2004, 2:45 PM EDT
In force
36 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

Counties Hamilton County, FL, Suwannee County, FL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 5, 1:40 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.2 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2004-09-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2004-09-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
15 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 051809
TORJAX
FLC047-121-051845-
/X.NEW.KJAX.TO.W.0007.040905T1809Z-040905T1845Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
209 PM EDT SUN SEP 5 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL HAMILTON COUNTY IN NORTHERN FLORIDA
  THIS INCLUDES THE CITIES OF...SUWANNEE RIVER STATE PARK...JASPER
  NORTHWESTERN SUWANNEE COUNTY IN NORTHERN FLORIDA
  THIS INCLUDES THE CITY OF SUWANNEE SPRINGS

* UNTIL 245 PM EDT

* AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  DEVELOPING TORNADO NEAR SUWANNEE SPRINGS...MOVING WEST AT 40 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  SUWANNEE RIVER STATE PARK BY 220 PM EDT

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT
TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 PM EDT SUNDAY AFTERNOON
FOR NORTHEASTERN FLORIDA AND SOUTHEAST GEORGIA. A TORNADO WATCH ALSO
REMAINS IN EFFECT UNTIL 800 AM EDT SUNDAY MORNING FOR NORTHEASTERN
FLORIDA.

LAT...LON 3034 8291 3052 8294 3043 8371 3019 8366

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 5, 2:06 PM EDT, 3 minutes earlier.

Area forecast discussion, Sep 5, 2:06 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION...ADDED WIND ADVISORY FOR INTERIOR SE GA
NATIONAL WEATHER SERVICE JACKSONVILLE FL
206 PM EDT SUN SEP 5 2004

...FRANCES OVER CENTRAL PENINSULA...

.SHORT TERM...HURRICANE FRANCES OVER CENTRAL FLORIDA ABOUT 55 MILES
EAST OF TAMPA MOVING WNW.  HEAVY RAINFALL...STRONG GUSTY WINDS...AND
POSSIBILITY OF TORNADOES WILL CONTINUE INTO TONIGHT. TORNADO WATCH
EXTENDED UNTIL 9 PM.  TPC TRACKS FRANCES TO JUST NORTH OF TAMPA THIS
EVENING AND THEN INTO NE GULF OF MEXICO BY MONDAY MORNING...AND INTO
FL PANHANDLE AND ALABAMA MONDAY NIGHT AND TUESDAY. 12Z GFS MODEL
FAIRLY CLOSE TO THIS SCENARIO SO WILL FOLLOW THIS MODEL. THUS HIGH
POPS WILL CONTINUE THROUGH MONDAY. WILL CONTINUE INLAND HIGH WIND
WARNING OVER INTERIOR NE FL TONIGHT ALONG WITH FLOOD WATCH...WILL
ALSO EXPAND FLOOD WATCH TO COVER ALL OF GA COUNTIES AS HEAVY RAINFALL
SHIFTS N ALONG WITH STORM CENTER.

.LONG TERM...EXTENDED PERIOD RETURNS TO MORE NORMAL AS UPPER RIDGE
BUILDS OVER S FL WITH BROAD TROUGHING HANGING TO THE WEST.  SW FLOW
OVER AREA WILL MEAN NEAR CLIMO POPS/TEMPS.

 &&

.MARINE...TROPICAL STORM FORCE WINDS OVER WATERS WITH SEAS AROUND 10
FEET OVER SE GA WATERS TO 20 FEET OVER NE FL WATERS.  SEAS UP TO 24
FEET AT CANAVERAL WEST BUOY BUT WIND DATA LOOKS BAD. DETERIORATING
CONDITIONS INTO MONDAY WITH VERY SLOW IMPROVEMENT AFTER.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 75 84 74 86 / 70 80 70 70
SSI 80 82 79 83 / 80 80 60 60
JAX 77 82 76 85 / 80 80 60 60
SGJ 81 83 80 85 / 90 80 40 50
GNV 77 84 75 84 / 99 90 70 60
OCF 77 83 75 83 / 99 90 60 50
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...TROPICAL STORM WARNING NE FL COAST.
     INLAND TROPICAL STORM WIND WARNING INTERIOR NE FL.
     FLOOD WATCH NE FL.
GA...TROPICAL STORM WARNING SE GA COAST.
     WIND ADVISORY INTERIOR SE GA.
     FLOOD WATCH SE GA.

&&
Hazardous weather outlook, Sep 5, 11:00 AM EDT, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1100 AM EDT SUN SEP 5 2004

GAZ132>136-149>152-162>164-060000-
APPLING-ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COFFEE-ECHOLS-
JEFF DAVIS-PIERCE-WARE-WAYNE-
1100 AM EDT SUN SEP 5 2004

THIS OUTLOOK IS FOR INLAND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 2 PM FOR EXTREME SOUTH GEORGIA...
...WIND ADVISORY IN EFFECT FOR PORTIONS OF SOUTH GEORGIA...

THE MAIN IMPACTS FROM FRANCES ACROSS SOUTHEAST GEORGIA ARE EXPECTED
TO BE HEAVY RAINFALL AND ISOLATED TORNADOES. RAINFALL TOTALS OVER THE
REMAINDER OF THE HOLIDAY WEEKEND DEPEND ON THE EXACT MOTION OF
FRANCES...BUT AMOUNTS OF 2 TO 4 INCHES...WITH LOCALLY HIGHER
AMOUNTS...ARE POSSIBLE. LANDFALLING TROPICAL SYSTEMS OFTEN PRODUCE
ISOLATED TORNADOES NEAR AND TO THE RIGHT OF THE PATH OF MOTION. THE
GREATEST CHANCE OF THIS WILL BE THIS AFTERNOON AND TONIGHT IN
SOUTHEAST GEORGIA.

NORTHEAST WINDS WILL INCREASE TO 20 TO 30 MPH WITH GUSTS TO 40 MPH
ACROSS PORTIONS OF SOUTH GEORGIA. SEE THE LATEST WIND ADVISORY
PRODUCT FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH
AT LEAST EARLY TUESDAY IN RESPONSE TO FRANCES. RESIDENTS SHOULD
CONTINUE TO MONITOR RIVER LEVELS THROUGH THE WEEK. RAINFALL WILL
BECOME MORE SCATTERED BY MID-WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED IN THE TORNADO WATCH AND TROPICAL
STORM WARNING AREAS. ADDITIONAL SPOTTER ACTIVATION MAY BE REQUESTED
LATER TODAY.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

CARROLL/ZIBURA

In the hours before

Local storm report, Sep 5, 8:28 AM EDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
828 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TROPICAL STORM   MANDARIN                30.15N 81.64W
09/05/2004                   DUVAL              FL   TRAINED SPOTTER

            LARGE TREE LIMB ON HOUSE WITH ESTIMATED 70 MPH WINDS IN
            MANDARIN REPORTED BY TRAINED SPOTTER

&&

WELSH
Local storm report, Sep 5, 10:01 AM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1001 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0740 AM     TROPICAL STORM   SAN PABLO               30.30N 81.44W
09/05/2004                   DUVAL              FL   NWS EMPLOYEE

            ESTIMATED WIND GUST TO 50 MPH. LARGE TREE LIMB CAME DOWN.

0817 AM     TROPICAL STORM   ORANGE PARK             30.17N 81.70W
09/05/2004                   CLAY               FL   TRAINED SPOTTER

            ESTIMATED WIND GUSTS TO 50 MPH. TREE LIMBS DOWN AND NO
            POWER.

0929 AM     TROPICAL STORM   JACKSONVILLE BEACH      30.28N 81.39W
09/05/2004                   DUVAL              FL   TRAINED SPOTTER

            WIND GUSTS MEASURED AT 45 MPH. BEACH EROSION ONGOING.

&&

PP
Local storm report, Sep 5, 11:18 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1118 AM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1027 AM     TROPICAL STORM   10 SW PALM COAST        29.47N 81.33W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            WIND GUST TO 50 MPH WITH 2.01 INCHES OF RAIN IN KORONA.

1038 AM     TROPICAL STORM   PALM COAST              29.57N 81.21W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            WIND GUST TO 65 MPH. SHINGLES BLOWN DOWN. WATER UP TO
            NEAR TOP OF SEA WALL.

1038 AM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            SUSTAINED WINDS MEASURED AT 44 MPH. 1.08 INCHES OF RAIN
            SINCE THIS MORNING.

&&

PP
Local storm report, Sep 5, 12:10 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1210 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1208 PM     TROPICAL STORM   PALM COAST              29.57N 81.21W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            CANOPY OVER GAS STATION SPLIT...NUMEROUS TREES DOWN WITH
            POWER OUTAGES. 4.00 INCHES OF RAINFALL THROUGH NOON.

&&

MZ
Local storm report, Sep 5, 12:53 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1253 PM EDT SUN SEP 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   HILLIARD                30.69N 81.92W
09/05/2004                   NASSAU             FL   TRAINED SPOTTER

            6 FOOT DIAMETER OAK TREE ON HOUSE ON 6TH AND OXFORD ST.

1240 PM     TROPICAL STORM   FLAGLER BEACH           29.47N 81.13W
09/05/2004                   FLAGLER            FL   EMERGENCY MNGR

            I-95 COVERED WITH DEBRIS BUT PASSABLE. WINDS 44G70 KNOTS.
            30 FEET OF FLAGLER BEACH PIER IS GONE.

&&

MZ

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 5, 2:40 AM EDTTornado WarningJAXPutnam, Saint Johns50 min
Sep 5, 4:34 AM EDTTornado WarningJAXClay41 min
Sep 5, 4:51 AM EDTTornado WarningJAXSaint Johns24 min
Sep 5, 6:16 AM EDTTornado WarningJAXMarion29 min
Sep 5, 7:45 AM EDTTornado WarningJAXClay30 min
Sep 5, 9:16 AM EDTTornado WarningJAXFlagler, Saint Johns14 min
Sep 5, 4:53 PM EDTTornado WarningJAXSaint Johns52 min
Sep 5, 6:10 PM EDTTornado WarningJAXBaker, Duval50 min
Sep 5, 6:35 PM EDTTornado WarningJAXPutnam40 min
Sep 5, 6:50 PM EDTTornado WarningJAXAlachua40 min
Sep 5, 6:59 PM EDTTornado WarningJAXDuval46 min

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.